Today, the City of St. Louis is urging residents to educate themselves about the signs of opioid overdose, and reach out for support for addiction if necessary as the city experiences a devastating spike in overdoses since the weekend. As local and federal law enforcement continue their investigations, St. Louisans can take steps to protect themselves and their loved ones from opioid overdose.
There have been a total of 1,168 overdose victims in St. Louis over the past three years. While the number of overdose victims fell to 352 in 2021 from 441 in 2020, the tragic deaths in recent days again highlights the devastating impact of opioid use and addiction. The St. Louis Department of Public Safety created a committee last year to streamline efforts to apply and receive federal support to help address drug use, addiction services, and more. The Department warns that other common street drugs may also be combined with opioids like fentanyl or fentanyl-related substances, and reminds residents about Missouri’s Good Samaritan Law.
“The safety of all citizens is a priority for Public Safety, whether the loss of their lives is through violence or an overdose,” said interim Public Safety Director Dr. Dan Isom. “Drugs purchased on the street are often combined with fentanyl or fentanyl-related substances - opioids like these killed hundreds of St. Louisans in 2021. We urge those with chronic addiction to be cautious and seek out resources for treatment. Any loss of life is a tragedy we must collectively work as a city to prevent.”
The City of St. Louis Department of Health is recommending residents educate themselves and their loved ones about the signs of opioid overdose, including small, constricted “pinpoint pupils;" falling asleep or losing consciousness; slow, weak, or no breathing; choking or gurgling sounds; limp body; cold and/or clammy skin; and discolored skin (especially in lips and nails). The risk of exposure to fentanyl or fentanyl-related substances simply by touching is very low. Administering naloxone to overdosing individuals is safe for the recipient and the person administering it, and hand-washing with cool water and soap is recommended after touching any suspicious substance. Hand sanitizer is not recommended as it can enhance absorption.
“Usually when someone survives an opioid overdose it is because someone else recognized what was happening, knew what to do, and took action,” says Dr. Matifadza Hlatshwayo Davis, Director of Health for the City of St. Louis. “Therefore it is imperative that the community understands the signs and symptoms of opioid overdose.”
Those in emergency overdose situations are urged to call 911 for EMS. A fire apparatus and ambulance are deployed to suspected overdose calls instead of police due to their training to use naloxone, a nasal spray that can reverse the effects of opioid overdose.
“In a suspected overdose situation, calling 911 for EMS immediately is essential to the patient’s survival,” said St. Louis Fire Department Chief Dennis M. Jenkerson. “All fire apparatus are equipped with naloxone, and have an approximate response time of four minutes. Please don’t delay, call us immediately.”
The City reminds residents that opioid use must be viewed through a public health lens, and that treatment works and recovery is possible. Find out where to reach out for free treatment, naloxone, and fentanyl strips in the St. Louis region at nomodeaths.org.
"Our support for those who actively use should not be based on stigmatizing care but rather connection to harm reduction services,” said Dr. Kanika Cunningham, family medicine physician at Family Care Health Centers. “This includes increased access to naloxone, increased access to threshold treatment, and housing."
“Addiction is a chronic disease, and it’s imperative that we treat it as such to help get people the support they need,” said Mayor’s Office of Children, Youth and Families Director Wil Pinkney. “If you or someone you know is struggling with opioid addiction, reach out for support and have naloxone on-hand.”